Wyoming, 2011High Wind in Wyoming, December 27 to 29, 2011
December 27 to 29, 2011 · NWS CYS · 24 events in 13 counties and zones
An intense upper level jet stream combined with a series of upper level weather disturbances produced an extended period of very strong and gusty westerly winds throughout southeast Wyoming. There were numerous reports of sustained winds of 35 to 55 mph with frequent gusts of 60 to 90 mph.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense upper level jet stream combined with a series of upper level weather disturbances produced an extended period of very strong and gusty westerly winds throughout southeast Wyoming. There were numerous reports of sustained winds of 35 to 55 mph with frequent gusts of 60 to 90 mph. These high winds resulted in several jackknifed semi-trucks along portions of Interstates 25 and 80 south and west of Cheyenne. About 1,500 Cheyenne residents were without power, as well as other small communities in southeast Wyoming on December 29. The high winds uprooted several large pine trees, and transformed a small grass fire near Pine Bluffs into a raging inferno, which scorched 2,000 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 27, 4:00 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Dec 27, 4:00 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MST TUE DEC 27 2011
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A VERY WINDY PERIOD SHAPING UP ACROSS MUCH OF THE SOUTHEAST WYOMING
PORTION OF THE CWA...MAINLY WEDNESDAY AND THURSDAY. MID/UPPER-LEVEL
FLOW HAS BECOME INCREASINGLY ZONAL OVERNIGHT AND CONTINUES TO
ACCELERATE AS THE EXIT REGION OF A JET NOSES INTO THE REGION. WINDS
HAVE ALREADY BEEN LOCALLY WINDY IN THE ARLINGTON EARLY THIS MORNING
WITH GUSTS OF 50 MPH OBSERVED. WEAK SHORTWAVE ENERGY WILL SPLIT
AROUND THE CWA TODAY WITH ONE PUSHING ALONG THE CANADA/U.S. BORDER
AND THE OTHER MOVING INTO THE GREAT BASIN. SO ALTHOUGH CRAIG TO
CASPER GRADIENTS WILL BE HEIGHTENED IN THE 45 TO 50 METER
RANGE...EXPECT THE WINDS TO REMAIN BELOW WARNING CRITERIA. ANOTHER
DEVELOPING LEE-SIDE PRESSURE TROUGH WILL TIGHTEN LLVL HEIGHT
GRADIENT WEDNESDAY MORNING...WHICH WILL PUSH THESE VALUES BACK ABOVE
WARNING THRESHOLDS. THESE LLVL HEIGHT GRADIENTS WILL PEAK AT AROUND
75 METERS BY SUNRISE THURSDAY. THE GUST POTENTIAL IN WIND PRONE
AREAS MAY EXCEED 70 OR 75 MPH EARLY THURSDAY. THESE STRONG WINDS
WILL LIKELY SPILL OUT ONTO THE ADJACENT PLAINS AND VALLEYS OF
SOUTHEAST WYOMING ON THURSDAY AS WELL AS THE FAVORABLE RFQ OF AN
ANTICYCLONIC 145 KNOT JET STREAK MOVES THROUGH THE AREA. AS FOR
HIGHLIGHTS...WILL KEEP THE INHERITED HIGH WIND WATCH AS IS AS THE
TIMING AND COVERAGE STILL LOOK ON TRACK. WILL LIKELY NEED TO EXPAND
THE AREAL COVERAGE FOR THURSDAY...BUT STILL HAVE SOME TIME BEFORE
FALLING INTO THE WINDOW OF A WATCH. OROGRAPHIC ASCENT WILL BE
ENHANCED INTO THE WEST SLOPE OF THE MED BOWS AS FAST LLVL FLOW WILL
COMBINES WITH EMBEDDED SHORTWAVES. THIS WILL PRODUCE PERIODIC LIGHT
SNOW MAINLY IN THE SIERRA MADRES. MAY SEE UP TO A COUPLE OF INCHES
OF SNOW THROUGH THE ENTIRE SHORTWAVE. TEMPERATURES WILL BENEFIT FROM
THE STRONG WINDS AS ADIABATIC WARMING/DRYING ALONG THE EASTERN
FOOTHILLS AND PLAINS WILL YIELD TEMPERATURES THAT WILL CLIMB INTO
THE 50S BY THURSDAY.
.LONG TERM...FRIDAY THROUGH NEXT MONDAY NIGHT...THE MAIN FORECAST
CONCERN THROUGH NEXT WEEKEND WILL BE STRONG WINDS WITH MODELS
SHOWING LITTLE CHANGE IN THE CURRENT PATTERN ACROSS THE UNITED
STATES. ALL MODELS SHOW PROGRESSIVE WEST TO NORTHWEST FLOW ALOFT
ACROSS THE UNITED STATES WITH A STRONG 100+ KNOT JET OVER THE
PACIFIC NORTHWEST STRETCHING EASTWARD INTO THE NORTHERN ROCKIES
INCLUDING WYOMING. MODELS INDICATE A PRETTY STRONG PACIFIC COLD
FRONT AND ASSOCIATED UPPER LEVEL TROUGH PUSHING EASTWARD INTO
WYOMING ON SATURDAY. THIS SYSTEM WILL PRIM ARLY BE A MAJOR WIND
PRODUCER ACROSS THE REGION WITH SOME ACCUMULATING SNOW IN THE
MOUNTAINS AND A FEW SNOW SHOWERS POSSIBLE IN THE LOWER ELEVATIONS.
700MB WINDS BETWEEN 60 TO 70 KNOTS COMBINED WITH A STRONG LLVL
PRESSURE GRADIENT WILL RESULT IN VERY STRONG WEST TO NORTHWEST
WINDS NEAR THE SURFACE WITH HIGH WIND HEADLINES LOOKING LIKELY
ACROSS MOST OF SOUTHEAST WYOMING AND PORTIONS OF WESTERN NEBRASKA.
BELIEVE THE WIND PRONE AREAS WILL SEE CONSTANT PERIODS OF GUSTS
OVER 60 MPH FRIDAY AND SUNDAY AS WELL. MODELS THEN DIVERGE LATE IN
THE WEEKEND WITH THE ECMWF SHOWING A DEEP UPPER LEVEL TROUGH
REMAINING OVER THE NORTHERN AND CENTRAL PLAINS WITH MUCH COLDER
TEMPERATURES OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA AS 700MB
TEMPS REMAINING BELOW -15C. THE GFS AND GEM ARE MORE PROGRESSIVE AND
SHOW A BROAD RIDGE OF HIGH PRESSURE GRADUALLY BUILDING EASTWARD
INTO THE FORECAST AREA BY SUNDAY AND MONDAY WITH WARMING
TEMPERATURES AND DRY CONDITIONS. ENSEMBLE SOLUTIONS AGREE WITH THE
GEM AND GFS...SO KEPT FORECAST DRY FOR NOW WITH HIGHS IN THE 40S
AND LOW 50S ACROSS THE HIGH PLAINS AND HIGHS IN THE 30S WEST OF
THE LARAMIE RANGE.
&&
.AVIATION...12Z TAF ISSUANCE. VFR CONDITIONS EXPECTED TODAY WITH
INTERVALS OF MID TO HIGH CLOUDINESS WITH CIGS MAINLY ABOVE 10K
FEET AGL THROUGH THE AFTERNOON. LIGHT WINDS THIS MORNING WILL
QUICKLY INCREASE OUT OF THE SOUTHWEST WITH SUSTAINED WINDS BETWEEN
20 TO 35 MPH AND GUSTS AROUND 45 MPH ACROSS WYOMING.
&&
.FIRE WEATHER...NO CRITICAL FIRE WEATHER CONDITIONS EXPECTED AT
THIS TIME. STRONG WINDS WILL SPREAD ACROSS SOUTHEAST WYOMING
WEDNESDAY AND CONTINUE THROUGH INTO THE UPCOMING WEEKEND. WIND
GUSTS MAY APPROACH 60 OR 70 MPH ACROSS WIND PRONE AREAS OF
SOUTHEAST WYOMING ESPECIALLY DURING THE DAY ON THURSDAY. WINDS
WILL NOT BE A STRONG INTO THE PANHANDLE OF NEBRASKA BUT GUSTS
THURSDAY COULD REACH 40 MPH BUT MINIMUM RELATIVE HUMIDITY ARE
FORECAST TO REMAIN ABOVE 30 PERCENT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 9 AM WEDNESDAY TO 9 PM THURSDAY FOR WYZ104-
WYZ105-WYZ106-WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...TJTHazardous weather outlook, Dec 27, 8:18 AM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
818 AM MST TUE DEC 27 2011
WYZ101>119-281245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
818 AM MST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WATCH IS IN EFFECT WEDNESDAY MORNING THROUGH THURSDAY
EVENING FOR NORTHERN CARBON COUNTY...THE ARLINGTON AND BORDEAUX
AREAS...THE SOUTHERN LARAMIE RANGE AND THE SOUTHERN LARAMIE RANGE
FOOTHILLS.
VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE WIND CORRIDOR OF
SOUTHEAST WYOMING WEDNESDAY THROUGH SATURDAY. STRONG WINDS COULD
DEVELOP AS EARLY AS TUESDAY EVENING IN THE FAVORABLE WIND PRONE
AREAS. THESE STRONG WINDS WILL SPREAD TO THE EASTERN FOOTHILLS OF
THE LARAMIE RANGE AND ADJACENT EASTERN PLAINS WEDNESDAY NIGHT AND
THURSDAY. THE STRONGEST WINDS LOOK TO BE WEDNESDAY AND THURSDAY WITH
GUSTS OF 60 TO 70 MPH POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-281245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
818 AM MST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY AND THURSDAY BEHIND A
SURFACE COLD FRONT. SUSTAINED WEST TO NORTHWEST WINDS BETWEEN 20
TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED ACROSS WESTERN NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Dec 27, 6:02 AM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 AM MST TUE DEC 27 2011
WYZ110-271500-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
602 AM MST TUE DEC 27 2011
...GUSTY SOUTHWEST WINDS TO CONTINUE IN THE ARLINGTON AREA
THROUGH 9 AM...
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
PERSIST ACROSS THE ARLINGTON AREA THROUGH 9 AM. AFFECTED AREAS
ALONG INTERSTATE 80 WILL MAINLY BE BETWEEN MILE MARKERS 250 AND
280.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
HAHN
Special weather statement, Dec 27, 8:58 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
858 AM MST TUE DEC 27 2011
WYZ110-271900-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
858 AM MST TUE DEC 27 2011
...GUSTY SOUTHWEST WINDS TO CONTINUE IN THE ARLINGTON AREA
THROUGH THIS MORNING...
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
PERSIST ACROSS THE ARLINGTON AREA THROUGH NOON TODAY. AFFECTED
AREAS ALONG INTERSTATE 80 WILL MAINLY BE BETWEEN MILE MARKERS 250
AND 280.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
LIEBL
High Wind, North Snowy Range Foothills
- When
- December 27, 9:26 AM MST to 3:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 27/0936L.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 28, 5:05 AM MST to 1:50 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 28/0755L.
High Wind, North Laramie Range
- When
- December 28, 9:44 AM MST to 1:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS site at Dodge Creek measured sustained winds of 40 mph or greater, with a peak gust of 73 mph at 28/1144L.
High Wind, South Laramie Range
- When
- December 28, 9:55 AM MST to 1:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR site at Lynch measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 28/1145L.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 28, 4:15 PM MST to 5:35 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 62 mph at 28/1645L.
High Wind, East Platte County
- When
- December 28, 4:15 PM MST to 5:35 PM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 62 mph at 28/1645L.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 28, 6:50 PM MST to December 29, 3:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS site near Muddy Gap measured sustained winds of 40 mph or greater, with a peak gust of 77 mph at 29/1050L.
High Wind, South Laramie Range
- When
- December 29, 12:45 AM MST to 4:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR site at Lynch measured sustained winds of 40 mph or greater, with a peak gust of 75 mph at 29/0430L.
High Wind, Shirley Basin
- When
- December 29, 4:26 AM MST to 4:11 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 79 mph at 29/1411L.
High Wind, North Snowy Range Foothills
- When
- December 29, 4:26 AM MST to 4:11 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 79 mph at 29/1411L. Two semi-trucks were blown over on Interstate 80 at mileposts 287 and 288. No injuries were reported.
High Wind, South Laramie Range Foothills
- When
- December 29, 5:40 AM MST to 4:20 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Whitaker measured sustained winds of 40 mph or greater, with a peak gust of 82 mph at 29/1330L.
High Wind, South Laramie Range Foothills
- When
- December 29, 5:41 AM MST to 3:26 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Wyoming Hill measured sustained winds of 40 mph or greater, with a peak gust of 74 mph at 29/0611L. The high winds blew over three semi-trucks on Interstate 25 south of Cheyenne, between mileposts 4.2 and 4.5. No injuries were reported.
High Wind, Central Laramie County
- When
- December 29, 6:53 AM MST to 3:53 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Cheyenne measured sustained winds of 40 mph or greater, with a peak gust of 77 mph at 29/1506L.
High Wind, Laramie Valley
- When
- December 29, 7:51 AM MST to 5:50 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT site at Herrick Lane measured sustained winds of 40 mph or greater, with a peak gust of 71 mph at 29/1436L.
High Wind, Laramie Valley
- When
- December 29, 8:53 AM MST to 5:53 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The wind sensor at the Laramie Airport measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 29/0853L.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 29, 9:05 AM MST to 3:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 79 mph at 29/1505L.
High Wind, East Platte County
- When
- December 29, 9:05 AM MST to 3:15 PM MST
- Where
- East Platte County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 79 mph at 29/1505L.
High Wind, Converse County Lower Elevations
- When
- December 29, 11:16 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The wind sensor at the Douglas Airport measured a gust of 59 mph.
High Wind, Central Carbon County
- When
- December 29, 11:36 AM MST to 12:51 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT site at Walcott Junction measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 29/1241L.
High Wind, North Laramie Range
- When
- December 29, 11:44 AM MST to 4:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 64 kt (74 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
The RAWS site at Dodge Creek measured sustained winds of 40 mph or greater, with a peak gust of 74 mph at 29/1244L.
High Wind, Central Carbon County
- When
- December 29, 12:25 PM MST to 2:35 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT site at Sinclair measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 29/1250L.
High Wind, East Laramie County
- When
- December 29, 12:40 PM MST to 3:40 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT site at Gun Barrel measured sustained winds of 40 mph or greater, with a peak gust of 69 mph at 29/1415L. The high winds spread a small grass fire at the intersection of County Roads 158 and 210 near Pine Bluffs. The fire consumed 2,000 acres and lasted nearly four hours before it was extinguished. A shed and horse barn were damaged, but no injuries were reported.
High Wind, Central Carbon County
- When
- December 29, 12:53 PM MST to 2:53 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The wind sensor at the Rawlins Airport measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 29/1253L.
High Wind, South Laramie Range Foothills
- When
- December 29, 3:04 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A gust of 90 mph was reported 12 miles south-southeast of Horsecreek.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, December 27, 2011$75,000 · 14 events
- High Wind in Tennessee, December 27, 2011$103,000 · 71 kt wind · 5 events
- Strong Wind in Maryland, December 27, 2011$50,000 · 5 events
- Strong Wind in Delaware, December 27, 2011$25,000 · 4 events
- High Wind in Montana, December 27 to 29, 201164 kt wind · 18 events
- High Wind and Strong Wind in Rhode Island, December 27, 2011$20,000 · 56 kt wind · 2 events
- High Wind in New York, December 27, 2011$20,000 · 51 kt wind · 1 event
- Winter Weather in Illinois, December 27, 201115 events
- Strong Wind in South Carolina, December 27, 2011$5,000 · 6 events
- High Wind in Oregon, December 27 to 28, 201176 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 27, 20113 events
- Winter Weather in Missouri, December 27, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353604, 353584, 353615, 353608, 353585, 353587, 353582, 353609, 353583, 353605, 353610, 353613, 353612, 353606, 353607, 353586, 353588, 353581, 353603, 353616, 353602, 353614, 353601, 353611.